Thunderstorm Wind, Fleming
- When
- March 1, 8:00 AM EST
- Where
- Fleming County, Flemingsburg
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 38.420, -83.730
Two trees were blown down.
The first severe weather outbreak of 2017 struck eastern Kentucky during the early morning hours of March 1st. A line of severe thunderstorms raced across the area between roughly 730 am and 1045 am on Wednesday, March 1st, 2017.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JKL wrote it up.
The first severe weather outbreak of 2017 struck eastern Kentucky during the early morning hours of March 1st. A line of severe thunderstorms raced across the area between roughly 730 am and 1045 am on Wednesday, March 1st, 2017. A number of these storms packed very strong winds that downed trees and power lines and damaged or destroyed numerous buildings and other structures across the area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Mar 1, 6:30 AM EST, 1 hour 30 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Jackson KY 630 AM EST Wed Mar 1 2017 .UPDATE... Issued at 630 AM EST WED MAR 1 2017 Kentucky mesonet stations out of Fulton county in far western Kentucy has gusted to 63 mph with that line of storms and now Graves county has gusted to 77 mph. Safe to say, these storms will be carrying a punch as they cross the area this morning. Still looking like storms should arrive in eastern Kentucky by 9 am. UPDATE Issued at 618 AM EST WED MAR 1 2017 The long line of convection to our west continues to steamroll towards our area this morning. Instability is actually overachieving, so confidence is increased this line will hold together and advance across eastern Kentucky this morning. In fact, the latest mesoanalysis has nearly 1500 j/kg of surface based cape along the leading edge of convection. This should balance the tremendous shear nicely as this cold pool dominated QLCS line crosses our area this morning. I would anticipate a watch coming out sometime in the next few hours in anticipation of the severe threat arriving shortly thereafter. After the severe potential passes this morning, it does appear the threat may be over as model guidance does not show much potential for additional activity along the front this afternoon. This could be due to the fact we will have subsidence behind the departing MCS and no time to re-establish any instability. Thus, it looks like the main severe weather event will be through midday. && .SHORT TERM...(Today through Thursday) Issued at 401 AM EST WED MAR 1 2017 Complex of showers and storms is moving across north central Kentucky and will be impacting areas along and north of I-64 over the next several hours. A few of these storms are well organized and will need to be watched closely as they push across our forecast area. Meanwhile, a cold front is bearing down on us from the northwest and has a fairly continuous line of showers and storms working southeast towards the Ohio river valley. This line will likely have the best potential for a more widespread damaging wind threat. However, right now, line looks to be struggling due to the lack of instability just ahead of the line. This is keeping the severe threat more confined at the moment. Wind shear is more than sufficient for a damaging wind threat to continue across our area today. The main question is whether the shear is too much with respect to the instability and storms fail to get more sustained updrafts. With this said, shear is hard to ignore and we remained in an enhanced risk for severe storms today (issued by the severe storm prediction center). Based on latest HRRR/RAP, the morning convection should move on through over the next few hours, with the line of showers and storms out to the northwest pushing through between 9 am and 1 pm. Activity may outrun the actual front and if that happens a few more showers or storms could pop up later today if instability can recover. However, hi-res model guidance isn't really hitting all that hard on that idea, so it looks like any severe threat will be limited to mainly the morning hours today. All in all, confidence still not that high on a significant severe event for our area. Looking more like a few sporadic instances of wind damage. Front should move through by late this afternoon, with cold advection kicking into full gear. This will send temperatures down into the 30s tonight. A quiet, but colder Thursday is on tap with highs recovering only to the 40s. .LONG TERM...(Thursday night through Tuesday) Issued at 401 AM EST WED MAR 1 2017 The models are in general agreement during the period, but the GFS and ECMWF begin to have some timing differences concerning a cold front at the end of the period. Initially, a broad upper trough will be over the eastern CONUS, with an impulse rotating through it. This will support a weak surface low passing by just to our north on Thursday night, with its trailing cold front passing through eastern KY. Moisture will be limited, and models indicate most precip being along and north of the low track. However, forecast soundings show some low potential for snow showers, and a 20% POP will be used in our northern and eastern counties for Thursday night into Friday morning. Canadian high pressure then builds in from the northwest with a cool air mass to take us into the weekend. The high will slip to our southeast Saturday night and warm air advection will return to start the week. Moisture advection off the Gulf of Mexico will not be far behind, and could lead to some showers Sunday night or Monday. The better shot at rain will be Monday night or Tuesday as the next cold front arrives. The ECMWF and GFS show some timing differences, which affect timing of any precip. At this point, opted for 50% POP for Monday night and Tuesday. It will probably rain in at least one of these periods, but timing uncertainty precludes using a higher POP for either 12 hour period. && .AVIATION...(For the 12Z TAFS through 12Z Thursday morning) ISSUED AT 618 AM EST WED MAR 1 2017 Conditions have gone mainly VFR this morning ahead of an approaching cold front. However, a strong line of storms will push east this morning and bring gusty winds, heavy rain, low visibilities and a period of reduced ceilings. Some damaging wind gusts up to 50 or 60 knots will be possible on the leading edge of the storms. As the cold front passes by mid to late afternoon, stratocu will fill in behind the front with ceilings crashing back to MVFR, and possibly reaching IFR tonight. There is still some question as to how fast skies will clear off tonight and we could stay much cloudier through the night keeping IFR/MVFR conditions around through the night. && .JKL WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch until 4 PM EST this afternoon for KYZ044- 050>052-060-104-106. && UPDATE...KAS SHORT TERM...KAS LONG TERM...HAL AVIATION...KAS
Hazardous Weather Outlook National Weather Service Jackson KY 751 AM EST Wed Mar 1 2017 KYZ044-050>052-060-104-106-021600- Fleming-Montgomery-Bath-Rowan-Menifee-Elliott-Morgan- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Owingsville, Morehead, Frenchburg, Sandy Hook, and West Liberty 751 AM EST Wed Mar 1 2017 ...FLASH FLOOD WATCH IN EFFECT UNTIL 4 PM EST THIS AFTERNOON... ...SEVERE THUNDERSTORM WATCH 55 IN EFFECT UNTIL 1 PM EST THIS AFTERNOON... This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Today and Tonight. Severe thunderstorms are expected today. While damaging wind gusts will be the primary threat from these, a brief tornado will be a possibility. These thunderstorms will also produce locally heavy rain contributing to the flash flood threat. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to call in any reports of severe weather and flash flooding today. KYZ058-059-068-069-079-080-083>088-107>120-021600- Estill-Powell-Rockcastle-Jackson-Pulaski-Laurel-Wayne-McCreary- Whitley-Knox-Bell-Harlan-Johnson-Wolfe-Magoffin-Floyd-Lee- Breathitt-Knott-Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike- Including the cities of Irvine, Ravenna, Clay City, Stanton, Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, London, Monticello, Stearns, Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland, Harlan, Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson 751 AM EST Wed Mar 1 2017 ...SEVERE THUNDERSTORM WATCH 55 IN EFFECT UNTIL 1 PM EST THIS AFTERNOON... This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Today and Tonight. Severe thunderstorms are expected today. While damaging wind gusts will be the primary threat from these, a brief tornado will be a possibility. These thunderstorms will also produce locally heavy rain. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to call in any reports of severe weather today. KAS
The Jackson,KY radar (KJKL), 99 km away, was scanning. The volume nearest the first event began at 12:59 UTC.
59 thunderstorm wind, 2 hail. Local standard time, as filed.
Two trees were blown down.
Trees were blown down county wide.
The roofs were blown off structures in Sharpsburg at 167 Main Street and 120 Back Street.
Straight line wind damage occurred on Poplar Grove Road. Damage included a collapsed garaged, trees blown down with one across two vehicles and one on a house, a barn and silo were destroyed, and an outbuilding was moved.
A microburst with 90 to 100 mph winds caused severe damage to vehicles and buildings near Winston. One man was injured by flying glass as he attempted to shut the front door of his home. One vehicle had been rolled over by the wind. Roof damage also occurred to several structures in the area, and a garage was completely destroyed. Several large trees were also uprooted.
A tree was blown down in the Heartbreak Ridge area.
From the 500 block of Irvine to 7th Street in Ravenna, numerous homes suffered significant damage. Some had their roofs blown off. Several outbuildings were also blown off their foundations. Power was out across much of the county.
Large tree limbs greater than 2 inches in diameter were blown down.
A two story home on North Oak Street lost its top story due to thunderstorm wind gusts.
A mobile home was flipped over by thunderstorm wind gusts.
One mobile home was destroyed and another one nearby had its roof blown off.
Multiple trees were blown down or damaged and several buildings in the same area were also damaged.
Several barns and homes either suffered roof damage or had their roofs blown off.
A school official reported that trees had been blown down in the Millers Creek area. A phone line was also downed in South Irvine.
Phone lines were blown down in south Irvine.
Trees were blown down in Science Hill.
Trees were blown down in Eubank.
High winds felled multiple trees along Highways 52, 399, and 498 in west central Lee county. Several homes in the area suffered roof damage. One tree located along a river bank had fallen into a nearby home. The majority of the wind damage occurred at elevated locations and along ridgetops.
Trees were blown down in Cains Store.
Around 50 large trees were blown down. One tree fell onto a home and power lines were blown down across Bear Track Road. Privacy fences across the area were also blown down.
A dumpster was blown into someones yard. Trees were blown down and into a home. One home suffered roof damage, while another had its porch blown off.
Two homes on the 1400 and 1600 blocks of New Yellow Rock Road had their roofs blown off and had trees inside them.
Trees were blown down on Highway 715 near Whistling Arch.
Trees were blown down.
Large trees were blown down.
Multiple trees and power lines were blown down.
A barn was knocked off of its foundation. A 30 foot wide swath of trees near the barn were also blown down.
A 50 foot tall pine tree was blown down.
Two large pine trees were blown down.
Trees were blown down.
A wooden shed was blown over at Headstart. A heavy plastic play set was also blown from the playground.
The Marathon station next door to the McDonalds in Jackson was damaged and had gas pumps overturned by thunderstorm wind gusts.
A 62 mph wind gust was recorded by the RAWS equipment at the Jackson Julian Airport.
A large tree limb was blown down in the Jackson Cemetary.
A mobile home was overturned by thunderstorm wind gusts in the Millers Trailer Court.
Quarter size hail was observed in Annville.
Large limbs were blown down.
The roof of a metal building was blown off and into a roadway in Roussea, blocking the road near mile marker 26. Another large tree was blown down between mile markers 27 and 28.
Numerous trees were uprooted or snapped off above the ground.
Numerous trees were blown down on Highway 1812.
A large pine tree was snapped, while several other smaller trees and large limbs were blown down along Highways 315 and 1933 near Talbert.
A tree was blown down and onto Boggs Road.
Two trees and numerous large limbs were blown down.
A 61 mph thunderstorm wind gust was measure by a weather station at the Oneida Baptist Institute.
Penny size hail was observed in the Tiptop and Carver areas.
The roof of a building was damaged in downtown Paintsville.
A 20X24 outbuilding was blown off its foundation. Numerous trees in the area were also blown down.
A 68 mph thunderstorm wind gust was recorded by the Mesonet station near Hindman.
The roof of a house was damaged and a well pump house was turned over on Sugarloaf Branch Road.
The roof of a barn was damaged.
A tree was blown down on Meadow Creek Road.
One mobile home was rolled off its foundation and two other mobile homes were shifted off their foundations.
The roofs of numerous structures were damage in Price.
An awning was blown down and a flag pole was blown over at the Pikeville High School.
A barn was blown down.
Metal roofing material was peeled up on a garage along KY Hwy 7 in Jeremiah.
Shingles were blown off of homes in the Tram community.
A portion of a mobile homes bedroom was ripped out by thunderstorm wind gusts. A 2X4 was embedded in a structure.
A car port was blown over at a residence.
A tree was blown down and onto a home.
A tree was blown down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2017Every state in 2017This day in weather historyWarnings in Kentucky, March 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 673584, 673580, 673581, 673582, 673593, 673583, 673585, 673586, 673594, 673595, 673587, 673588, 673589, 673590, 673601, 673591, 673592, 673600, 673596, 673597, 673598, 673599, 673604, 673602, 673603, 673607, 673605, 673606, 673609, 673610, 673608, 673611, 673612, 673618, 673619, 673620, 673616, 673613, 673614, 673615, and more.